On April 9 I received the Prolia injection. Within six weeks I gained 4 pounds and several inches. I have always been very petite and thin, so this was a shock. Has anyone else experienced this with the injection?
Interested in more discussions like this? Go to the Osteoporosis & Bone Health group.
Hi @laura1965. Great question on weight gain (as a side effect) with Prolia injections. I would like to bring into the conversation @sue225 @contentandwell @migizii who have all had some experience with Prolia. As I was researching this a little, I was able to find the following information on https://www.medicalnewstoday.com/articles/prolia#side-effects
Weight gain itself wasn’t reported as a side effect during clinical trials of Prolia. However, some people taking Prolia did have swelling in their arms or legs. And with swelling, your body weight can be quickly increased.
In clinical trials of women who’d gone through menopause and who were taking Prolia for osteoporosis, 4.9% had swelling in their arms or legs. In comparison, 4% of the women taking a placebo (no active drug) had swelling. During studies, people taking Prolia for other conditions didn’t report any swelling in their arms or legs.
If you have weight gain or swelling of your arms or legs while you’re taking Prolia, talk with your doctor. They may be able to recommend ways to help reduce this side effect.
Have you mentioned this side effect to your provider yet? Have you had any other side effects with Prolia?
Hi @laura1965 I am petite and slim. (107 lbs). No weight gain after three injections. I've had other issues with Prolia and have to make a decision very soon whether to have no.4, or have the infusion of Reclast . Laura, did your doctor tell you that you cannot stop taking Prolia without going on what is referred to as a "relay" drug. There is a risk of getting vertebral fractures when you do that. So Prolia needs to be replaced with another med .Ask your doctor and ask the doctor about weight gain. Also google Prolia's website and read what is listed. Comparisons are always shown between the placebo group and those on Prolia during the clinical studies.
Jump to this post
@kellyhahn1 @laura1965 I apologize if somewhere I gave the impression that I had used Prolia, I am not yet on anything for my osteoporosis but have been following this forum to learn as much as I can from other people who have used osteoporosis drugs.
At this point, I think I will probably go with Reclast despite hating that it will stay in my system for a year. It has been recommended by two endocrinologists, my PCP. Also, a close friend whose husband is a recently retired OB/GYN has been using it with no serious side-effects. I asked my endocrinologist about Tymlos and for some reason she preferred Reclast. I think I need to pursue that further.
Were it not for COVID I would have been on something by now.
JK, someone on another site I follow (called Prolia Side Effects on FB) mentioned that she is on slow release Actonel. It is a bisphosphonate in pill form and if it gives you any problems at least you can stop taking it. I still think I will have to go with Reclast. Eventhough Actonel is slow-release, still wonder about g.i. side effects. Plan to ask my endocrinologist about during June telephone appointment.
@sue225 Thanks, Sue.
There are so many questions to ask, it's mind-boggling. I sure wish there was some medication that was less problematic. I know some people refuse to take these medications because of the side-effects and try to just use diet to achieve comparable results but I don't think that works, and in my opinion, even though there is some risk, the thought of a hip fracture is much worse.
In my case, based on my dexa results over a number of years, diet and all the calcium and vit k and d, in the world etc. was never going to restore my bone density. I am one of those difficult patients who has trouble with meds, however, the side effects from a hip fracture are painful and devastating. I agree with everything you've said.
Hi @laura1965. This is @migizii. I have not experienced weight gain during the time I have taken Prolia.
just had my 2nd prolo. weight is up 3 lbs, i'm eating an amount that would normally drop my weight and running more but no weight loss.
@contentandwell : JK… lots of issues reaching across topics. Trying to prioritize somewhat: recent breast cancer with (lousy, slip-shod lumpectomy and hyper irritated lymph nodes area) was cancer, but early stage, and “docile” – not needing chemo, or even benefiting from radiation. Good trade off tor the semi-butcher job the surgeon did. When I point blank asked my radiologist after looking at my breast, and more importantly, the row of lymph nodes that was really rough, she told me “it’s a bell curve” So – I was at the 25% level. IF that would have been the upper – good – part, she surely would have confirmed this. So – mechanically good surgery, no consideration to tissue.
Anyway. Bone density test – recent – shows I also need some supplements probably by infusion, with assorted side effects. I’ll look for recommendations on this site. Basically I resist anything/any treatment that is not essential, has excessive side effects, and is life-long, and of dubious effectiveness So, to cap off a discussion about bone density etc. New topic: if you could perhaps remember the stuff that you used to heal your toenail fungus? Not on top of my list right now, except that the raw, almost no protection on that toe nail messes up my gait (hips, knees) during morning crisp walk. Will try to trim the last vestiges of nail I can do without scalpel. Not easy. If there is any joint topic that I forgot to include here —— I did not really want to mix topics in the first place, but I hope you can re-direct stuff as necessary
In reply to @sprinter….I have been doing Prolia injections for a few years and have never noticed any weight changes. We are all different, but this past year, I’ve had unexplained weight loss that I will be discussing with my endocrinologist (no other answers from Pulmonology or gastroenterology). Take care❤️
I also small but after first Prolia injection have put on 7 lbs. eating les and working out more that before … and feeling quite uncomfortable with this extra weight that does not seem to go away no matter what. I’m to get my second shot in a few weeks and not looking forward to it .
I have taken Prolia for quite some time and have never had a problem with weight gain….I’m thinking side effects are unique to each individual. I have heard many good and bad things about this drug, but for me, this one works and I have tried SO many of them. Good luck trying to find what works best for you❤️
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In